Ohio, 2011Flash Flooding in Ohio, July 19, 2011
July 19, 2011 · NWS CLE · 6 events in 3 counties and zones
During the early morning hours of July 19th a dissipating storm complex over Michigan reintensified as it moved over Lake Erie. These strong storms produced a narrow swath of 3 to 6 inches of rain fell over north central Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.1 million
- Crop damage
- $175,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of July 19th a dissipating storm complex over Michigan reintensified as it moved over Lake Erie. These strong storms produced a narrow swath of 3 to 6 inches of rain fell over north central Ohio. The rainfall rates of around two inches per hour produced significant flash flooding. The most severely effected areas were Cuyahoga, Summit, Medina, and Stark Counties. The flooding was caused by runoff from torrential rainfall that exceeded the capacity of the small streams and storm water systems of several communities. Water depth in the flooded areas was 1 to 3 feet deep, enough to fill basements and inundate the first floor of hundreds of homes and businesses. Despite being located on a hill, the Akron-Canton airport flooded due to the intensity of the rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 19, 12:54 AM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 19, 12:54 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
154 AM EDT TUE JUL 19 2011
.SYNOPSIS...
A DISSIPATING COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT INTO
TUESDAY THEN HIGH PRESSURE WILL REBUILD OVER THE AREA LATER TUESDAY
INTO WEDNESDAY BEFORE SHIFTING INTO THE SOUTHEAST FOR THE REST OF
THE WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
MID LVL THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE TO ADVECT IN
FROM THE LAKE MAINLY OVER EASTERN PORTIONS. THE STORMS ARE
REMAINING BELOW SVR STRENGTH AND ARE MOVING AT ENOUGH OF A SPEED
TO LIMIT FLOODING CONCERNS FOR THE TIME BEING...THOUGH RAINFALL
RATES ARE EXCEDING AN INCH PER HOUR. THIS CONVECTION SHOULD
CONTINUE FOR THE NEXT COUPLE OF HOURS BEFORE WEAKENING AND
SHIFTING EAST. MEANWHILE A COMPLEX ALONG A WEAK FRONTAL BOUNDARY
IN MI WILL MOVE SE...POTENTIALLY CLIPPING W PORTIONS BY MORNING.
THE AIRMASS REMAINS MOIST WITH PW NEAR 2" THOUGH INSTABILITY IS
LIMITED. THE SHOWERS WILL DISSIPATE TOWARDS DAYBREAK ESPECIALLY AS
THE DAY BEGINS TO HEAT UP. THE AIRMASS WILL ALSO DRY OUT AGAIN
DISSIPATING LINGERING SHOWERS IN THE MORNING.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
EXPECT AIRMASS TO BECOME UNSTABLE AGAIN ON TUE. BEST GUESS IS THAT
WEAK FRONTAL BOUNDARY WILL PUSH SOUTH OF LAKESHORE COUNTIES FOR THE
AFTERNOON SO THINK THE FOCUS FOR CONVECTIVE DEVELOPMENT WILL BE OVER
THE SOUTHERN 2/3 OF THE CWA. THUS LOWER POPS IN ORDER FOR THE
LAKESHORE COUNTIES.
THERE MAY BE A FEW LINGERING CELLS TUE EVENING IN THE
SOUTH...OTHERWISE EXPECT A DRY TUE NIGHT AND WED MORNING. QUESTION
IS WHETHER CONVECTION CAN GET GOING OVER THE UPPER LAKES EARLY WED
MORNING AND THEN DROP SE INTO OUR AREA LATER WED. THIS THREAT
COMBINED WITH WEAK WARM ADVECTIVE LIFT AND AFTERNOON INSTABILITY
SHOULD AT LEAST WARRANT A SLIGHT CHANCE IN THE FORECAST.
ADDITIONAL CONVECTIVE COMPLEXES COULD MAKE A RUN AT THE AREA LATE
WED NIGHT THROUGH THU NIGHT BUT WITH SO MUCH UPPER RIDGING IN PLACE
WILL KEEP THREAT TO LOW END SLIGHT CHANCE OR LESS.
THE WEAK COLD FRONT WILL BRIEFLY STOP THE TEMP RISE FOR TUE INTO WED
BUT HOT TEMPS LOOK ALMOST CERTAIN FOR THU ALONG WITH A HEAT ADVISORY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WARM AND HUMID WEATHER WILL CONTINUE DURING THE PERIOD. THIS WILL
RESULT IN AT LEAST SMALL CHANCES FOR AFTERNOON SHOWERS AND STORMS
EACH DAY. BEST CHANCES FOR RAIN DURING THE PERIOD APPEAR TO BE
FRIDAY AND AGAIN MONDAY WITH WEAK FRONTAL SYSTEMS IN THE AREA.
TEMPS DURING THE PERIOD WILL AVERAGE 10 TO 15 DEGREES ABOVE NORMAL
WITH HIGH HUMIDIFIES MAKING IT FEEL EVEN WARMER.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SECOND BATCH OF TSRA MOVING OFF OF LAKE ERIE MOVING SOUTH AT
APPROXIMATELY 25KT. ONCE THESE STORMS PUSH SOUTH OF THE FORECAST
AREA THIS MORNING SHOULD BE DONE FOR THE DAY.
DO EXPECT FOG TO DEVELOP OVERNIGHT. COULD SEE SOME LIFR
CONDITIONS WILL BE POSSIBLE WHERE THE HEAVIEST RAINS OCCURRED
ACROSS NW OHIO.
THERE IS STILL ANOTHER CONVECTIVE COMPLEX OVER WISCONSIN SO EXPECT
TO SEE SOME CONVECTIVE DEBRIS CLOUD COVER DRIFT OVER THE REGION IN
THE MORNING. THERE WILL BE A WEAK WIND SHIFT ACROSS THE REGION
WITH WINDS ATTEMPTING TO COME AROUND TO THE NW AND MAYBE EVEN
NORTH BY THE AFTERNOON.
OUTLOOK...MAINLY VFR...POSSIBLE MVFR VISIBILITIES WITH HAZE/FOG
EACH MORNING.
&&
.MARINE...
HIGH PRESSURE WILL BE IN CONTROL THROUGH THE ENTIRE PERIOD AS IT
EXTENDS A RIDGE WEST FROM THE ATLANTIC COAST INTO THE GREAT LAKES
REGION. A WEAK COLD FRONT WILL SLIDE DOWN ACROSS THE LAKE FROM THE
NORTH TONIGHT AND REMAIN NEARLY STATIONARY OVER OHIO AND
PENNSYLVANIA. THE FRONT WILL LIFT BACK NORTH AS A WARM FRONT
WEDNESDAY. WINDS EXPECTED TO BE RATHER LIGHT ACROSS THE LAKE THROUGH
THE PERIOD WITH WAVES RUNNING AROUND 2 FEET OR LESS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...JAMISON
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...DJB
MARINE...LOMBARDY
Hazardous weather outlook, Jul 18, 9:07 PM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1007 PM EDT MON JUL 18 2011
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-200215-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1007 PM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE
REMAINDER OF TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS.
LARGE HAIL IS ALSO A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WEDNESDAY THROUGH SUNDAY...HIGH TEMPERATURES ARE EXPECTED TO
REACH INTO THE LOW TO MID 90S ACROSS MUCH OF THE AREA. THIS
COMBINED WITH HIGH HUMIDITY LEVELS COULD PUSH THE HEAT INDEX
ABOVE 100 DURING THE AFTERNOON HOURS FOR A LARGE PORTION OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-200215-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1007 PM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE
REMAINDER OF TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS.
LARGE HAIL IS ALSO A POSSIBILITY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 10:50 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1150 PM EDT MON JUL 18 2011
OHZ012>014-089-190415-
ASHTABULA INLAND-ASHTABULA LAKESHORE-GEAUGA-LAKE-
1150 PM EDT MON JUL 18 2011
...SPECIAL WEATHER STATEMENT FOR LAKE...NORTHERN GEAUGA AND WESTERN
ASHTABULA COUNTIES UNTIL 1215 AM EDT...
AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHWEST OF PAINESVILLE...MOVING
SOUTHEAST AT 35 MPH.
A WIND GUST UP TO 45 MPH WILL BE POSSIBLE AS THIS STORM MOVES
ONSHORE.
THIS STORM AFFECT THE FOLLOWING LOCATIONS...
PERRY...PAINESVILLE...MADISON...GRAND RIVER...FAIRPORT HARBOR AND
NORTH PERRY.
Special weather statement, Jul 19, 12:05 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
105 AM EDT TUE JUL 19 2011
OHZ011>013-020-021-190545-
CUYAHOGA-GEAUGA-LAKE-MEDINA-SUMMIT-
105 AM EDT TUE JUL 19 2011
...SPECIAL WEATHER STATEMENT FOR CUYAHOGA...NORTHEASTERN MEDINA...
NORTHERN SUMMIT...SOUTHWESTERN GEAUGA AND SOUTHWESTERN LAKE COUNTIES
UNTIL 145 AM EDT...
AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF EUCLID...OR 16 MILES NORTH
OF CLEVELAND...MOVING SOUTHEAST AT 35 MPH.
THIS STORM WILL BE NEAR...
EUCLID AND 8 MILES NORTHEAST OF CLEVELAND BY 120 AM EDT.
CLEVELAND HEIGHTS BY 125 AM EDT.
SOLON...MACEDONIA AND 6 MILES SOUTHWEST OF SOUTH RUSSELL BY 140 AM.
TWINSBURG...MACEDONIA AND 7 MILES NORTHEAST OF HUDSON BY 145 AM.
TORRENTIAL RAIN AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THIS STORM.
21
Flash Flood, Cuyahoga
- When
- July 19, 3:00 AM EST to 5:00 AM EST
- Where
- Cuyahoga County, 1.62 mi NNE of Cleveland to 1.21 mi ENE of Cleveland
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.491, -81.735
Rainfall amounts of 2 to 3.5 inches fell over Cleveland during a span of 60-90 minutes. Citywide flooding resulted as storm water systems were overwhelmed. Many roads including I 480 were flooded and closed for a brief period.
Flash Flood, Summit
- When
- July 19, 3:45 AM EST to 6:00 AM EST
- Where
- Summit County, (Cak)canton Arpt to 0.69 mi SSW of (Cak)canton Arpt
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.920, -81.450
The maximum daily total precipitation that was reported by an official NWS cooperative weather observer was 4.84 inches at the Akron-Canton Airport (CAK). CAK Automated Surface Observing System (ASOS) recorded the rain between 2:00 AM and 4:00 AM of around 4 inches, with additional rainfall thereafter. This rainfall event frequency falls around a 500 year recurrence interval, or 0.2% chance of occurring in a single year. The heavy rain flooded the airport, shorting out the power supply. The automated rain gage failed at this point, but a backup rain gage observation supports the storm total. The basement of the airport flooded, along with the parking lots resulting in floating cars and significant damage to the vehicles. Flights were cancelled for half a day.
Flash Flood, Cuyahoga
- When
- July 19, 3:51 AM EST to 6:00 AM EST
- Where
- Cuyahoga County, Westlake to 1.87 mi NNW of Fairview Park
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.450, -81.920
Lake enhanced storms moved off Lake Erie dropping 2 to 3 inches within 90 minutes over Cuyahoga County. Radar estimated as much as 4 inches over a stretch from southern Westlake into Olmsted Falls and east into Berea. As a result drainage systems were overwhelmed and roads rapidly filled with over 3 feet of water. A water rescue was conducted in North Olmsted near the mall.
Flash Flood, Cuyahoga
- When
- July 19, 4:00 AM EST to 6:00 AM EST
- Where
- Cuyahoga County, 0.46 mi E of Short Line Jct to 1.67 mi NNE of Parma Hgts
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.421, -81.771
Heavy rain fell over southern Cuyahoga County bringing 2 to 3 inches of rain over a 90 minute timeframe. In the Parma area the Big Creek overflowed its banks and flooded nearby businesses on Brookpark Road. Parma and Brooklyn Roads were also significantly flooded with two to three feet of water.
Flash Flood, Summit
- When
- July 19, 4:15 AM EST to 6:00 AM EST
- Where
- Summit County, 0.84 mi SSE of Bath Center to 1.69 mi NNW of Manchester
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Crop damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 41.159, -81.613
Torrential rainfall with rates around two inches per hour brought around 4 to 6 inches of rain to Summit County. The heaviest rain fell from Akron and to the north and western part of the county. The maximum daily total precipitation that was reported by an official NWS cooperative weather observer was 4.84 inches at the Akron-Canton Airport (CAK). CAK Automated Surface Observing System (ASOS) recorded the rain between 2:00 AM and 4:00 AM of around 4 inches, with additional rainfall thereafter. This rainfall event frequency falls around a 500 year recurrence interval, or 0.2% chance of occurring in a single year. The town of Copley also experienced significant flooding along the Pigeon Creek where the heaviest rain fell. An apartment complex was inundated and rescues were made. Hundreds of homes and businesses experienced basement flooding with a few first floors inundated as well. In the town of Green residents testified to a historic flood in Spade Road area.
Flash Flood, Stark
- When
- July 19, 4:15 AM EST to 8:00 AM EST
- Where
- Stark County, 2.95 mi WSW of Aultman to 1.08 mi NE of Mc Donaldsville
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.915, -81.523
The Nimishillen Creek, a tributary for the Tuscarawas River, reached major flood stage at the gage site in North Industry. For the Nimishillen Creek, the majority of the rainfall fell over the western branch. The west branch sub-watershed begins in Lake Township in northern Stark and near the Akron-Canton Regional Airport in the City of Green in Summit County. Almost five inches of rain fell over the headwaters of the west branch that night, all of which drains into North Canton. A major tributary to the west branch is Zimber Ditch which begins around the Akron-Canton Airport and also flows directly south paralleling I-77 into Jackson Township. Zimber Ditch has experienced more frequent flood problems over the last decade due to continued urban and suburban growth in the basin. Flooding along the Zimber Creek this event was responsible for a significant amount of the flood damage resulting in North Canton and downstream communities. The NWS forecast point for the Nimishillen Creek is located south of Canton in North Industry. By the time this site crested, the flooding was beginning to recede in Canton. By 9:00 AM the reported stage was of 11.14 FT and a flow over 6000 cfs, or major flood category. This was the fifth highest flow for this gage site since records began in 1921. Overal several hundreds of homes and businesses were flooded necessitating evacuations and moving residents into shelters which were opened earlier in response to the excessive heat the day before. A number of water rescues were conducted, but no reports of injuries or fatalities.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wyoming, July 19, 20114 deaths · 2 injured · 1 event
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Flash Flood and Lightning Strike in Texas, July 19, 2011$80,000 · 2 events
- Hail and Damaging Winds in Kentucky, July 19, 2011$53,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332131, 332151, 332130, 332135, 332132, 332133.